Volume 81 - 2018 - Fasc.2 - Letters
Pancreatic hydatid cyst as an incidental finding
Hydatidosis is a zoonosis caused by Echinococcus granulosus. Characteristically hydatid disease is seen as a solitary cyst in the liver or lungs spreading via portal bloodstream after the intestinal invasion. Pancreatic involvement is a bizarre location of hydatidosis (1).
A 35-year-old woman suffering from dull, constant lower abdominal pain for last two months, admitted through gynecology outpatient clinics. Laboratory findings indicated a mild leukocytosis with neutrophilia (Total WBC: 14/µl, neutrophil: %72) and increased serum C-reactive protein level (7,7 mg/dL) with slightly increased serum lipase (107U/L) and alkaline phosphatase levels (218U/L). During sonographic assessment; an approximately 6x5.5 cm adnexal mass was detected. An abdominal magnetic resonance imaging (MRI) scan was performed to evaluate the ovarian lump. MRI showed a right adnexal mass, estimated as a cystic teratoma, and eventually, initial diagnosis was pathologically confirmed. There was also another cystic lesion, 5x5.5 cm in diameter, confined to the pancreatic tail, discovered incidentally. This pancreatic cyst had a round shape with a smooth surface, multiple septations, and markedly enhanced thick walls and not communicated with the Wirsung duct. Preoperatively, indirect hemagluttination (IHA) test for hydatid cyst and 18F -FDG PET/CT was scheduled. IHA results for hydatid cyst were negative. Physiological tracer uptake was seen on PET/ CT (Figure 1). During the removal of the right adnexal mass, a distal pancreatectomy procedure was performed. Gross appearance of the circumscribed cyst, removed surgically, was encapsulated, multiloculated and mucin containing. Histomorphologic findings, such as acellular eosinophilic material, scolexes, and outer cuticular membrane, corroborate the diagnosis of hydatid disease of the pancreas (Figure 2).Postoperatively, ELISA tests from cyst fluid also verified hydatidosis.
A falling row of dominoes
A 60-year-old man presented himself in the emergency room in a state of deep shock and severe metabolic acidosis (pH=6.654). He had an acute abdomen, initially attributed to intestinal ischaemia, based on abdominal pain, CT findings and high blood lactic acid levels (22 mmol/l). At exploratory laparotomy, though, only viable intestines were found. A solid mass at the mesenteric root was biopsied and would later prove to be a carcinoid tumour. This tumour led to chronic diarrhoea, which was attributed to other causes. Slowly and progressively his kidney function diminished, as the tumour further dehydrated him. Not drinking for hours during long- distance travel finally tipped the balance. The resulting hypovolemic shock cannot fully explain the deep acidosis or extremely high lactic acid level, so one final domino is missing...
A rare case of drug-induced liver injury caused by an epinephrine-autoinjector
Drug-induced liver injury (DILI) is the most common cause of acute liver failure in the USA. It is a diagnosis of exclusion based on history, physical examination, laboratory investigations and in some instances liver biopsy. Herein we present a case of a previously healthy young man who developed severe jaundice and elevated liver function tests [alanine transaminase (ALT) 700 U/L, aspartate transaminase (AST) 394 U/L, alkaline phosphatase (ALP) 636 U/L, gamma-glutamyl transpeptidase (GGT) 361 U/L, total bilirubin 26.67 mg/dL and conjugated bilirubin 16.05 mg/dL] after the inappropriate use of an epinephrine autoinjector. DILI was diagnosed after exclusion of all other possible causes. R value <2 suggestive of cholestatic liver injury, RUCAM score was 9 and consistent with high probability of DILI. Liver biopsy confirmed the diagnosis. Liver function tests returned to normal within several months. Sodium metabisulfite the preservative added to the epinephrine autoinjector has been reported to cause liver injury in an animal model. In the absence of any other medication, herbal preparation or supplements and the recent use of the epinephrine-autoinjector, sodium metabisulfite is the most likely cause of the patients DILI. Detailed history and investigations with the assistance of assessment tools led to the culprit. Preservatives and excipients used in medical preparations are not without harm and must be thoroughly evaluated in the right clinical context.
An adult patient with alcoholic liver cirrhosis and IgA vasculitis
63-year-old man with medical history of alcohol abuse presented with abdominal pain and bloody diarrhea, weakness, asthenia, anorexia, weight loss and since two weeks a skin rash on legs and arms. Physical examination revealed a distended abdomen with positive shifting dullness, right lower quadrant abdominal tenderness, palpable purpura involving arms, legs and abdominal wall, and pitting edema of hands and feet (fig 1). Laboratory studies demonstrated normal hemoglobin and white blood cells and decreased platelet count (128.000/µL). C-reactive protein (CRP) and renal function were normal. Stigmata of active alcohol abuse and shortened prothrombin time (50%) were present. Urinalysis revealed no blood or proteinuria. CT scan abdomen showed ileocolitis and an irregular liver parenchym pattern with mosaic aspect, without porta/ suprahepatic thrombosis and peritoneal fluid. Based on these findings, the tentative diagnoses of liver cirrhosis, vasculitis (possible IgA vasculitis despite negative urinary sediment) and colitis were made. Initial therapy consisted of fluid therapy, vitamin B1 and benzodiazepines. Further laboratory investigations including autoimmune and viral tests and a vasculitis work up were performed to exclude other causes of liver cirrhosis.
An unusual case of false positive hepatitis C infection
Hepatitis C virus (HCV) is a leading cause of death from liver disease worldwide. The diagnosis of HCV infection is usually made with a positive HCV antibody test and a subsequent positive molecular test that detects the presence of HCV RNA. The interpretation of anti- HCV values that are close to laboratory cut-offs can be challenging. We present a bizarre case of a woman who converted her HCV antibody status during her intensive care unit (ICU) hospitalization.
A 78-year-old Caucasian woman was admitted to our ICU after surgery for strangulated abdominal hernia. The HCV antibody test at admission was negative. Her post-operative course was complicated with surgical site infections and entero-enteral fistulas, so she underwent three more surgeries. After the last surgery a vacuum- assisted closure (VAC) device was placed (Fig. 1). During this period she received a total of 9 units of packed red blood cells to treat anemia induced by the surgical procedures. Two months after her admission she was transferred to the step down unit. A new HCV antibody test was then routinely ordered that was positive with a signal-to-cutoff ratio (S/CO) of 3.52. A recombinant immunoblot assay (RIBA) was performed for confirmation and came also positive. In order to rule out the unlike event of a mislabeled sample we retested the patient for anti-HCV a few days later. The result was again positive (S/CO 3.58) and RIBA was undetermined.
At that time the patient had no signs of liver disease and her aminotransferase levels were within normal limits. We ordered an HCV core antigen test and an HCV-RNA quantitative test. The antigen test was negative and the HCV-RNA was undetectable (<20 IU/ ml). We therefore considered that the reactive HCV antibody test and RIBA were false positive.
Recurrent pancreatitis : it can get on your nerves! A rare case of B-cell lymphoma presenting as recurrent pancreatitis and multiple cranial neuropathy
To the editor we present the case of a 57-year old man with no relevant medical history beside an episode of acute edematous pancreatitis three months earlier. The etiology was assumed to be alcoholic due to the abscence of gallstones, dyslipidemia or hyperparathyroidism and the granted regular alcohol intake. Two months after this episode he was admitted at the Neurology Department with a left peripheral facial nerve paresis without any significant lesions on CT or gadolinium enhanced MRI. After initation of corticosteroids the patient recovered and got discharged.
On month later he presented at the Emergency Department with acute epigastric pain without fever. He also reported vertigO. fatigue and a significant weight loss of 17 kg since discharge. There was no itching or night sweating. Biochemistry showed an elevated CRP (63 mg/l) and white blood cell count (12.8 10^9/mm3), disturbed liver enzymes with a normal bilirubin and an elevated lipase (1365 U/l). Ethanol, triglycerides and LDH were normal.
The abdominal complaints regressed on supportive care whilst the vertigo got worse. On abdominal CT a focal zone of pancreatitis at the tail of the pancreas with scarce necrosis and infiltration of the peripancreatic fat was shown.